Alert archive / California / Flash Flood Warnings in 2005
Flash Flood Warning 85, NWS San Diego, CA
NWS San Diego, CA issued this flash flood warning at Aug 3, 2005, 3:55 PM PDT for San Diego County, California. It was in force for 95 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Aug 3, 2005, 3:55 PM PDT (22:55 UTC)
- Expired
- Aug 3, 2005, 5:30 PM PDT
- In force
- 95 min
- Issued by
- NWS San Diego, CA
- Area
- Counties, with a storm outline in the text
County San Diego County, CA
The radar
The San Diego radar (KNKX), 53 km from the middle of the area, began a volume at 22:57 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
San Diego, CA (KNKX), launched 12:00Z, 10.9 hours before the alert went out and 72 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 1604 m above ground
- 0-6 km bulk shear
- 8 kt
- 0-1 km storm-relative helicity
- -9 m²/s²
- 0-3 km storm-relative helicity
- -5 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000 WGUS56 KSGX 032259 FFWSGX CAC073-040030- BULLETIN - EAS ACTIVATION REQUESTED FLASH FLOOD WARNING NATIONAL WEATHER SERVICE SAN DIEGO CA 355 PM PDT WED AUG 3 2005 THE NATIONAL WEATHER SERVICE IN SAN DIEGO HAS ISSUED A * FLASH FLOOD WARNING FOR... EASTERN SAN DIEGO COUNTY IN SOUTHWEST CALIFORNIA * UNTIL 530 PM PDT * AT 347 PM PDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUES TO INDICATE FLASH FLOODING FROM A THUNDERSTORM NEAR MOUNT LAGUNA...OR ABOUT 10 MILES EAST OF CUYAMACA PEAK. THE STORM PRODUCING FLASH FLOODING WAS NEARLY STATIONARY. * THE THUNDERSTORM PRODUCING FLASH FLOODING WILL BE NEAR... MOUNT LAGUNA AND 8 MILES WEST OF AGUA CALIENTE SPRINGS BY 530 PM PDT MUD SLIDES AND ROCK SLIDES ARE EXPECTED WITH THIS STORM. MUD SLIDES AND ROCK SLIDES CAN POTENTIALLY TRAP AND KILL PEOPLE CAUGHT IN THEIR PATH. RESIDENTS AND MOTORISTS IN AND BELOW RECENTLY BURNED AREAS SHOULD BE ALERT TO HEAVY MUD AND DEBRIS FLOWS WHICH MAY BLOCK ROADS AND CULVERTS. POTENTIALLY DANGEROUS FLOODING AND PROPERTY LOSS COULD RESULT IN AREAS WHERE RUNOFF IS RESTRICTED OR BLOCKED. DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE THE WATER COVERS THE ROADWAY. THE WATER DEPTH MAY BE TOO GREAT TO ALLOW YOUR CAR TO CROSS SAFELY. MOVE TO HIGHER GROUND. LAT...LON 3342 11681 3259 11653 3263 11619 3342 11624 $$ PG
1 follow-up statement
000 WGUS76 KSGX 040019 FFSSGX FLASH FLOOD STATEMENT NATIONAL WEATHER SERVICE SAN DIEGO CA 515 PM PDT WED AUG 3 2005 CAC073-040030- SAN DIEGO CA- 515 PM PDT WED AUG 3 2005 ...THE FLASH FLOOD WARNING FOR EASTERN SAN DIEGO COUNTY WILL BE ALLOWED TO EXPIRE AT 530 PM... THE THUNDERSTORMS THAT WERE PRODUCING FLOODING IN THE MOUNT LAGUNA AREA NEAR AGUA CALIENTE HAVE WEAKENED AND MOVED EAST INTO IMPERIAL COUNTY...AND ONLY A FEW LIGHT SHOWERS REMAINED AT 515 PM. HOWEVER...STANDING WATER WILL REMAIN OVER LOW-LYING AREAS FOR SEVERAL HOURS DUE TO THE PRECEEDING HEAVY RAINS. LAT...LON 3342 11681 3259 11653 3263 11619 3342 11624 $$ PG
What forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS San Diego, CA wrote its last area forecast discussion before this flash flood warning went out at Aug 3, 2:30 PM PDT, 1 hour 25 minutes earlier.
Area forecast discussion, Aug 3, 2:30 PM PDT, 1 hour 25 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE SAN DIEGO CA 230 PM PDT WED AUG 3 2005 .SYNOPSIS...MOISTURE IN EASTERLY FLOW ALOFT WILL CONTINUE THUNDERSTORMS IN THE MOUNTAINS AND DESERTS...MAINLY IN THE AFTERNOONS AND EVENINGS. A FEW STORMS COULD DRIFT WEST OF THE MOUNTAINS INTO THE VALLEYS THURSDAY THROUGH THE WEEKEND. A SHALLOW MARINE LAYER WILL CAUSE AREAS OF LOW CLOUDS AND FOG NEAR THE COAST IN THE NIGHTS AND MORNINGS...LINGERING NEAR SOME BEACHES INTO THE AFTERNOONS. && .DISCUSSION...FOR EXTREME SOUTHWESTERN CALIFORNIA INCLUDING ORANGE... SAN DIEGO...WESTERN RIVERSIDE AND SOUTHWESTERN SAN BERNARDINO COUNTIES. OUTFLOW FROM AZ CAUSED A FEW THUNDERSTORMS IN THE ERN PART OF OUR CWFA THIS MORNING BUT THEY DISSIPATED BY LATE MORNING. THUNDERSTORMS REDEVELOPED OVER THE MOUNTAINS THIS AFTERNOON. LOW CLOUDS AND LOCAL FOG WERE INTO MOST COASTAL AREAS AND WRN INLAND SAN VALLEYS THIS MORNING. STRATUS REMAINS EXTENSIVE OFFSHORE. THE 12Z NKX SOUNDING HAD A MODERATELY STRONG INVERSION BASED NEAR 1200 FT AND SHOWED MID LEVEL MOISTURE IN ELY FLOW. THE PW WAS 1.12 INCHES...A LITTLE LESS THAN THE LAST COUPLE OF DAYS. HOWEVER...SATELLITE INDICATES HIGHER PW E OF THE MOUNTAINS. THE MID LEVEL MOISTURE WILL INCREASE THU THROUGH SAT FOR MORE WIDESPREAD AFTERNOON THUNDERSTORMS IN THE MOUNTAINS AND DESERTS. THERE WILL BE A SMALLER CHANCE OF THUNDERSTORMS CONTINUING THROUGH THE NIGHTS. ELY FLOW WILL ALSO INCREASE THROUGH THE MID LEVELS AND THIS COULD CAUSE A FEW STORMS TO DRIFT W OF THE MOUNTAINS INTO THE INLAND VALLEYS EACH DAY. THE MARINE LAYER WILL SHRINK AS THE HI BUILDS OVER THE SW AND DUE TO THE INCREASING MONSOONAL FLOW. EXPECT WARMING IN THE COASTAL AREAS. RELATIVELY MINOR TEMP CHANGES INLAND...ALTHOUGH THE EXACT DISTRIBUTION OF CLOUD COVER AND RH WILL HAVE THE MOST IMPACT ON LOCAL TEMPS. LONGER RANGE PROGS INDICATE THE ELY FLOW ALOFT WEAKENING SUN AND TURNING MORE SLY THROUGH THE MIDDLE OF NEXT WEEK. THIS SHOULD KEEP MOST THUNDERSTORMS CONFINED TO THE MOUNTAINS AND DESERTS. OTHERWISE...NOT MUCH CHANGE. && .AVIATION...THUNDERSTORMS WILL END BY SUNSET IN THE MTNS AND DESERTS. LESS STRATUS ALONG THE COAST TO START WITH AND CIGS WILL MOVE ASHORE A LITTLE LATER THIS EVE. THE MARINE LAYER IS EXPECTED TO GO MORE SHALLOW TONIGHT AS WELL AND THAT WILL MEAN COASTAL CLOUD COVERAGE MORE CONFINED TO THE COAST WITH LOWER BASES...TOPS AND VISBYS...AND EARLIER CLEARING THU MORNING. TSTORMS EXPECTED THU AFTERNOON IN THE MTNS AND DESERTS WITH EVEN A SMALL POSSIBILITY WEST OF THE MTNS. .SGX WATCHES/WARNINGS/ADVISORIES...HAZARDOUS WEATHER OUTLOOK FOR THUNDERSTORMS IN THE MOUNTAINS AND DESERTS...SEE LAXHWOSGX. && PUBLIC...ATKIN AVIATION...MM
Hazardous weather outlook, Aug 3, 4:00 AM PDT, 11 hours 55 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE SAN DIEGO CA 400 AM PDT WED AUG 3 2005 CAZ055-056-058-032300- SAN BERNARDINO COUNTY MOUNTAINS- RIVERSIDE COUNTY MOUNTAINS- SAN DIEGO COUNTY MOUNTAINS- 400 AM PDT WED AUG 3 2005 THIS HAZARDOUS WEATHER OUTLOOK IS FOR MOUNTAIN AREAS IN EXTREME SOUTHWESTERN CALIFORNIA. .DAY ONE... TODAY THROUGH TONIGHT. MODERATE FLASH FLOOD POTENTIAL RATING. THUNDERSTORMS WITH ISOLATED FLASH FLOODING ARE POSSIBLE. ISOLATED SEVERE THUNDERSTORMS WITH LARGE HAIL AND STRONG WINDS IN EXCESS OF 60 MPH ARE POSSIBLE. .DAYS TWO THROUGH SEVEN... THURSDAY THROUGH TUESDAY. FOR THURSDAY...HIGH FLASH FLOOD POTENTIAL RATING. THUNDERSTORMS WITH AREAS OF HEAVY RAIN ARE POSSIBLE...AND THE THREAT OF FLASH FLOODING COULD BE SIGNIFICANT. FOR FRIDAY THROUGH TUESDAY...THUNDERSTORMS WITH DANGEROUS LIGHTNING...SMALL HAIL...STRONG GUSTY WINDS...BRIEF HEAVY RAIN AND LOCAL FLASH FLOODING. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS REQUESTED FOR THIS AREA STARTING AT NOON TODAY. CAZ060-061-062-032300- APPLE AND LUCERNE VALLEYS- COACHELLA VALLEY- SAN DIEGO COUNTY DESERTS- 400 AM PDT WED AUG 3 2005 THIS HAZARDOUS WEATHER OUTLOOK IS FOR DESERTS IN EXTREME SOUTHWESTERN CALIFORNIA. .DAY ONE... TODAY THROUGH TONIGHT. MODERATE FLASH FLOOD POTENTIAL RATING. THUNDERSTORMS WITH ISOLATED FLASH FLOODING ARE POSSIBLE. ISOLATED SEVERE THUNDERSTORMS WITH LARGE HAIL AND STRONG WINDS IN EXCESS OF 60 MPH ARE POSSIBLE. .DAYS TWO THROUGH SEVEN... THURSDAY THROUGH TUESDAY. FOR THURSDAY...MODERATE FLASH FLOOD POTENTIAL RATING. THUNDERSTORMS WITH ISOLATED FLASH FLOODING ARE POSSIBLE. FOR FRIDAY THROUGH TUESDAY...THUNDERSTORMS WITH DANGEROUS LIGHTNING...SMALL HAIL...STRONG GUSTY WINDS...BRIEF HEAVY RAIN AND LOCAL FLASH FLOODING. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS REQUESTED FOR THIS AREA STARTING AT NOON TODAY. NOTE...THE HAZARDOUS WEATHER OUTLOOK NOW INCORPORATES THE FLASH FLOOD POTENTIAL INDEX THAT WAS ISSUED SEPARATELY IN PREVIOUS YEARS. THE FLASH FLOOD POTENTIAL INDEX WILL BE INCLUDED IN THE HAZARDOUS WEATHER OUTLOOK IF IT EXCEEDS THE LOW CATEGORY IN THE FIRST TWO DAYS. THIS PRODUCT WILL BE UPDATED DAILY AT 4 AM AND 4 PM OR AS NEEDED THROUGH SEPTEMBER 30. MARTIN NNNN
In the hours before
Local storm report, Aug 3, 2:53 PM PDT, 1 hour 2 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SAN DIEGO CA
253 PM PDT WED AUG 03 2005
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0242 PM FLASH FLOOD 10 N YUCCA VALLEY 34.26N 116.43W
08/03/2005 SAN BERNARDINO CA TRAINED SPOTTER
FLOODING ON HIGHWAY 247 BETWEEN YUCCA AND APPLE VALLEYS.
FLOODING CAUSED BY SEVERE THUNDERSTORM WHICH HAD MARBLE
SIZED HAIL AND STRONG WIND GUSTS AND VERY HEAVY SHOWERS
AND FREQUENT LIGHTNING.
&&
SWASONThe office that day
Everything else NWS San Diego, CA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 3, 2:15 PM PDT | Flash Flood Warning | SGX | San Bernardino | 60 min |
| Aug 3, 2:38 PM PDT | Flash Flood Warning | SGX | San Diego | 97 min |
Nearby
Flash Flood Warnings in California, 2005Every flash flood warning in 2005
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.